| Model Number |
99-T932380L |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records.Orthofix srl checked the internal records related to the controls made on the device code (b)(4), lot b1112464, before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 32 devices.26 of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the device involved was received by orthofix srl on 4 july 2018.The technical evaluation is in progress.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as further information on the case is available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: dr.(b)(6).Date of initial surgery: (b)(6) 2018.Body part to which device was applied: femur proximal.Surgery description: fracture treatment.Patient information: (b)(6), male, (b)(6), height 175 cm, previous health condition: asa iii.Event description: breakage of the chimaera-nail 4 months after osteosynthesis of an intertrochanteric fracture: removal of the chimaera-nail and hip replacement with a revision endoprosthesis.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required following device failure: performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are available.Further information received from the distributor: -received copy of two preoperative x-ray images -received copy of two postoperative x-ray images: 1)postoperative, 2) after failure of the nail -after the additional surgery, performed on 18 june 2018, the patient is healthy.He got a prosthesis as change implant.The affected nail will be returned.Manufacturer reference number: 2018137 distributor reference number: 2018_009.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: dr.(b)(6).Date of initial surgery: (b)(6) 2018.Body part to which device was applied: femur proximal.Surgery description: fracture treatment.Patient information: 92 year-old, male, weight 75 kg., height 175 cm, previous health condition: asa iii.Event description: breakage of the chimaera-nail 4 months after osteosynthesis of an intertrochanteric fracture: removal of the chimaera-nail and hip replacement with a revision endoprothesis.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required following device failure: performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are available.Further information received from the distributor: received copy of two preoperative x-ray images.Received copy of two postoperative x-ray images: 1)postoperative, 2) after failure of the nail.After the additional surgery, performed on (b)(6) 2018, the patient is healthy.He got a prosthesis as change implant.The affected nail will be returned.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t932380l lot b1112464 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 32 devices.26 of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the device involved was received by orthofix srl on 4 july 2018.The nail was examined by orthofix srl quality engineering area.The visual check confirmed the breakage of the device.The device was then sent to an external laboratory for the raw material check and the failure analysis.The fractographic investigation performed on the proximal portion of the nail shows: "two breakage surfaces (two portions, "1" on the left, "2" on the right) where a steady progression is observed, characterized by the presence of beach marks; these converge towards the areas of possible nucleation, located at the apex of the hole inner edges.A remarkable damage is observed in correspondence of the left edge apex.Furthermore, the gray anodic layer is absent.The corresponding breakage surface portion is the one showing the widest steady progression, while the other one highlights significant plastic deformation in the final rupture.The fracture is located in correspondence of the second proximal hole, transversal and parallel to the inclination of the hole itself.Both the regions constituting the fracture surface are characterized by a flat, transgranular progression, thus consistent with a progressive rupture, in particular a unidirectional bending fatigue.The loads may be supposed of low-moderate extent, considering the flat progression characterizing both the regions for most of their extension.The other region has a final ductile yielding with more visible plastic deformation and is supposed to have broken after the first one, in a situation already evolving and therefore more complex." the dimensional check, performed where possible, did not evidence any anomalies.It was not possible to perform the functional check as the nail is broken.The raw material analysis did not show any anomalies.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.3 july 2018: in this case a 92 year old male patient weighing 75 kg sustained a 31a.3.2 reverse oblique trochanteric fracture.A long chimaera nail is the correct implant for this fracture.In this case an 11 mm long nail was inserted with static locking distally.The nail broke where the main lag screw passes through it at 13.5 weeks.The postoperative x-ray shows a tip apex distance of 24.97 mm (using the lateral view in the later film).This is good and the lag screw does not move between the 2 x-rays.The x-ray at 13.5 weeks shows no sign of bone healing.I think that the reason for the nail failure in this case was that the distal locking was static from the beginning.This did not allow fracture settling and load sharing of the body weight.I think that it is very likely that with dynamic, or even no distal locking and a longer nail, the fracture would have compacted and healed, and the nail would not have broken.This is a known complication of this type of fracture and failure when it does occur is usually for technical reasons.The patient is doing well with a prosthesis.Some surgeons will treat such a fracture with an immediate hip replacement prosthesis, because the overall risk of such a procedure is less than internal fixation, fixation failure and secondary surgery.6 august 2018 with the outcome of the technical analysis: this report is consistent with my remarks in my last email.The nail broke because of low to moderate cyclic bending loads.These persisted beyond the design life of the implant because of the particular aspects of this application as previously noted.Final comments: the results of the technical evaluation confirmed the device conformity to design specification.The cause of the nail breakage was identified as a bending fatigue fracture.The fatigue phenomenon nucleated where the edge of the hole was previously damaged.This means that the root cause of the event is the damage of the nail surface during application.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.Attachment: [(b)(4)_fda medwatch letter follow up 1.Pdf].